Thunderstorm Wind, Grant
- When
- May 23, 2:18 AM CST
- Where
- Grant County, 3 mi SW of Kieler
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.550, -90.650
Wind gusts estimated at 60 to 65 mph blew down a pole barn, ripped a large deck off of a house and moved a snowmobile trailer 100 to 150 yards.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Wind gusts estimated at 60 to 65 mph blew down a pole barn, ripped a large deck off of a house and moved a snowmobile trailer 100 to 150 yards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 2:24 PM CST, 11 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CDT SAT MAY 22 2004
.SHORT TERM...THROUGH MONDAY NIGHT
MAIN FORECAST CONCERN CONTINUES TO BE FOCUSED ON ADDITIONAL
SIGNIFICANT RAINFALL TONIGHT.
EARLY AFTERNOON SURFACE ANALYSIS INDICATES THE WARM FRONT IS ACROSS
CENTRAL IOWA INTO NORTHERN ILLINOIS. REGIONAL RADARS ARE PRETTY
QUIET AT THIS TIME.
12Z MODELS PRESENT SIMILAR SOLUTIONS BUT HAVE TRENDED THE FORECAST
TOWARD THE ETA SOLUTION. THE GFS SUFFERS FROM CONVECTIVE FEEDBACK
THROUGH MUCH OF THE FORECAST CYCLE AND PRODUCES TOO MUCH QPF. SHORT
WAVE TROUGH OVER THE ROCKIES THIS AFTERNOON IS FORECAST TO MOVE
ACROSS THE UPPER MIDWEST TONIGHT AND SUNDAY. WARM FRONT NOT
EXPECTED TO SHOW MUCH MOVEMENT OVERNIGHT. SURFACE LOW OVER KANSAS
SHOULD MOVE NORTHEAST ALONG THE FRONT AS THE SHORT WAVE TROUGH
EJECTS OUT ACROSS THE REGION. LOW LEVEL JET SHOULD STRENGTHEN
RAPIDLY THIS EVENING AHEAD OF THE LOW AND INTERCEPT THE FRONT OVER
EASTERN NEBRASKA AND WESTERN IOWA. THUNDERSTORMS EXPECTED TO
DEVELOP RAPIDLY ACROSS THE AREA AND THEN SPREAD NORTHEAST INTO THE
FORECAST AREA. POTENTIAL FOR HEAVY RAIN IS STILL IN PLACE AND DO
NOT PLAN TO MAKE ANY CHANGES TO THE ONGOING FLOOD WATCH. LOOKING AT
THE 305K SURFACE ON THE ETA...ALMOST 9 MICROBARS/S OF LIFT DEVELOP
ACROSS EXTREME NORTHEAST IOWA AND SOUTHEAST MINNESOTA AROUND 12Z.
SURFACE BASED PRECIPITABLE WATERS SHOULD BE AROUND 1.5 INCHES AS
THIS TIME SO A BAND OF HEAVY RAIN WILL AGAIN BE POSSIBLE ACROSS
AREAS THAT ARE ALREADY RAIN SOAKED. HEAVY RAINS HAVE NOT REALLY
GOTTEN INTO THE NORTHERN PARTS OF THE FORECAST AREA AS OF YET...BUT
WILL LEAVE THE FLOOD WATCH IN PLACE CONCERNING THE POTENTIAL FOR
HEAVY RAINS TONIGHT...TERRAIN CONCERNS AND TO MATCH UP WITH
SURROUNDING OFFICES.
THE SURFACE LOW IS EXPECTED TO MOVE ACROSS THE FORECAST AREA SUNDAY
WHICH PRESENTS A BUNCH OF PROBLEMS. BEST LIFT IS EXPECTED TO MOVE
OUT OF THE AREA DURING THE MORNING AND WHILE THERE STILL MAY BE
SOME LINGERING CHANCE OF HEAVY RAIN ACROSS THE NORTH WILL NOT EXPAND
THE WATCH AT THIS TIME...ESPECIALLY CONSIDERING THE NORTHERN PARTS
HAVE NOT HAD THE RAIN THAT THE SOUTH HAS HAD. NEXT CONCERN IS WHERE
THE WARM SECTOR WILL BE AND THE IMPACT THIS WILL HAVE ON
TEMPERATURES. EXPECT MORE CLOUDS THAN SUN IN THE WARM SECTOR AND
THIS MAY LIMIT TEMPERATURE RISES. WILL STAY CLOSE TO THE WARMER MET
GUIDANCE NUMBERS AND THESE MAY HAVE TO BE BUMPED UP IF CLEARING
DEVELOPS IN THE WARM SECTOR. NEXT CONCERN IS WITH SEVERE WEATHER AS
TRIPLE POINT SHOULD MOVE ACROSS THE FORECAST AREA. THE ETA DEVELOPS
SURFACE BASED CAPE VALUES AROUND 3500 J/KG OVER NORTHEAST IOWA
DURING THE AFTERNOON. SURFACE BASED CIN VALUES SHOULD BE 100 MB OR
LESS AND A STRONG 1000-850 FN VECTOR CONVERGENCE SIGNAL IS SHOWN
OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. BEST 0-6 KM BULK SHEAR
VALUES WILL BE IN THE MORNING...AROUND 70 KNOTS...AND THEN DECREASE
TO LESS THAN 40 KNOTS DURING THE AFTERNOON. HOWEVER...0-3 KM BULK
SHEAR VALUES STAY ABOVE 30 KNOTS THROUGH MUCH OF THE AFTERNOON
INDICATING A DAMAGING WIND THREAT AHEAD OF THE COLD FRONT.
.LONG TERM...TUESDAY THROUGH SATURDAY
00Z RUN OF THE GFS AND 21/18Z RUN OF THE DGEX SHOWED DECENT
AGREEMENT WITH THE ECMWF...SO GENERALLY FOLLOWED THE GFS SOLUTION.
UNSETTLED PATTERN EXPECTED TO CONTINUE THROUGH MUCH OF THE PERIOD.
WEAK FRONT TO CROSS THE UPPER MIDWEST WEDNESDAY TO BRING A SMALL
CHANCE OF RAIN TO THE AREA. ANOTHER SHOT BY THURSDAY NIGHT THROUGH
SATURDAY AS A LOW MOVES ACROSS THE UPPER MIDWEST THURSDAY NIGHT AND
FRIDAY AND A COLD FRONT MOVES IN FRIDAY NIGHT AND SATURDAY.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT...NORTHEAST IOWA...
IAZ008>011-018-019-029-030.
MN...FLOOD WATCH TONIGHT...SOUTHEAST MN...
MNZ079-086>088-094>096.
WI...FLOOD WATCH TONIGHT...SOUTHWEST AND CENTRAL WI...
WIZ029-032>034-041>044-053>055-061.
&&
04HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT SAT MAY 22 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 900 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A WARM FRONT EXTENDED ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS THIS EVENING. SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY WILL PERSIST THIS EVENING AND INCREASE OVERNIGHT. THE STRONGEST THUNDERSTORMS DO POSE A SEVERE WEATHER THREAT OF LARGE HAIL. THE BEST TIME FOR THIS IS FROM 10 PM TO 3 AM. HOWEVER...THE GREATEST THREAT AT THIS TIME APPEARS TO BE ADDITIONAL HEAVY RAINFALL. ANOTHER ONE TO TWO INCHES OF RAIN IS EXPECTED WITH THESE STORMS OVERNIGHT. THE MOST PROBABLE TIME IS FROM MIDNIGHT TO 600 AM SUNDAY. AS A RESULT...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWESTERN AND PORTIONS OF CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE AREA SUNDAY. ONGOING SHOWERS AND THUNDERSTORMS SUNDAY MORNING MAY DEVELOP INTO A SQUALL LINE BY SUNDAY AFTERNOON AHEAD OF A COLD FRONT. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS. THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY AS A COLD FRONT MOVES EAST FROM THE NORTHERN PLAINS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT THROUGH SUNDAY. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. KRC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1208 AM FLASH FLOOD HAZEL GREEN 42.53N 90.44W
05/23/2004 GRANT WI EMERGENCY MNGR
3 TO 6 INCHES OF WATER OVER LEWISBURG RD
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1237 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 AM FLASH FLOOD 4 W HAZEL GREEN 42.53N 90.51W
05/23/2004 GRANT WI AMATEUR RADIO
MUD SLIDE ON HIGHWAY 11
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0148 AM FLASH FLOOD ARLINGTON 42.75N 91.67W
05/23/2004 FAYETTE IA LAW ENFORCEMENT
DOWNTOWN AREA UNDER WATER...UP TO 3 FEET DEEP IN SOME
LOCATIONS. 2.28 INCHES OF RAIN HAS FALLEN IN ARLINGTON
SINCE MIDNIGHT.
0158 AM FLASH FLOOD VOLGA 42.80N 91.54W
05/23/2004 CLAYTON IA FIRE DEPT/RESCUE
FIRE DEPARTMENT EVACUATING RESIDENTS ALONG VOLGA RIVER.
STAGE 10 FOOT 8 INCHES FROM BRIDGE AT MIDNIGHT. THIS IS
WITHIN 2 FEET OF THE RECORD FLOOD BACK IN 1999.
0202 AM FLASH FLOOD MCGREGOR 43.02N 91.18W
05/23/2004 CLAYTON IA LAW ENFORCEMENT
MUDSLIDES IN TOWN. MOST ROADS HAVE SOME SORT OF DEBRIS ON
THEM. 1.62 INCHES OF RAIN HAS FALLEN HERE SINCE MIDNIGHT.
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0234 AM FLASH FLOOD 2 S BIXBY STATE PARK 42.67N 91.40W
05/23/2004 CLAYTON IA TRAINED SPOTTER
EDGEWOOD SPOTTER MEASURED 2.37 INCHES OF RAIN DURING THE
PAST HALF HOUR.
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0241 AM FLASH FLOOD 1 E PRAIRIE DU CHIEN 43.04N 91.12W
05/23/2004 CRAWFORD WI LAW ENFORCEMENT
MUDSLIDE ON HIGHWAY 27 NEAR MONDALE HILL
0241 AM FLASH FLOOD PRAIRIE DU CHIEN 43.04N 91.14W
05/23/2004 CRAWFORD WI LAW ENFORCEMENT
SEVERAL STREETS UNDER 6 TO 8 INCHES OF WATER IN DOWNTOWN
PRAIRIE DU CHIEN. SINCE MIDNIGHT 1.65 INCHES OF RAIN HAS
FALLEN.
&&
BOYNEThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394263.